Oklahoma, 2016

Hail in Oklahoma, March 2, 2016

March 2, 2016 · NWS OUN · 9 events in 4 counties and zones

As a surface low made its way across the panhandles toward southwest Oklahoma, showers formed in northwest Oklahoma and intensified under an increasing low level jet in central Oklahoma. Several of these storms produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a surface low made its way across the panhandles toward southwest Oklahoma, showers formed in northwest Oklahoma and intensified under an increasing low level jet in central Oklahoma. Several of these storms produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 2, 5:51 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 2, 5:51 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CST WED MAR 2 2016

.DISCUSSION...
THE 00Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
THE CENTER OF SURFACE LOW PRESSURE OVER THE E TX PANHANDLE AT 00Z
WILL MOVE E THIS EVENING...CAUSING ERRATIC WINDS OVER W OK EARLY
THIS EVENING. A SMALL AREA OF VIRGA AND POSSIBLE SHRA WILL
SIMILARLY MOVE E ACROSS NW OK THIS EVENING...POSSIBLY GENERATING
SOME VERY STRONG WINDS IN THE DRY AIR. SUCH WIND GUSTS ARE NOT
PREDICTABLE...AND SHOULD BE CONFINED TO SMALL GEOGRAPHIC AREAS. A
COLD FRONT WILL THEN SWEEP SE INTO OK AROUND 0600Z IN THE FAR
NW...THEN CONTINUE SE OVERNIGHT. AN AREA OF TSRA IS FORECAST TO
DEVELOP OVER CENTRAL OK THIS EVENING...AND MAY AFFECT
KPNC/KOKC/KOUN. THE PROBABILITY OF THIS HAPPENING IS MARGINALLY
HIGH ENOUGH TO MENTION IN TAFS. STRONG NW WINDS ARE EXPECTED AGAIN
TOMORROW...BEFORE DIMINISHING LATE IN THE AFTERNOON OR EARLY
EVENING AS THE SURFACE PRESSURE GRADIENT LOOSENS AGAIN.

CMS
&&

.PREV DISCUSSION... /ISSUED 345 PM CST WED MAR 2 2016/

DISCUSSION...
FOR THE SHORT TERM, NORTHWEST FLOW ALOFT WILL BRING IN A COUPLE OF
WEAK SHORT WAVE TROUGHS ACROSS THE SOUTHERN PLAINS, ALONG WITH
WEAK COLD FRONT BOUNDARIES. THE FIRST WAVE OF ENERGY, CURRENTLY
ACROSS THE CENTRAL HIGH PLAINS, WILL BE MOVING THROUGH THIS
EVENING, WITH THE FRONTAL BOUNDARY PUSHING THROUGH LATE TONIGHT.
THE SOUTHERLY SFC WINDS WILL CONTINUE TO INCREASE MOISTURE,
ESPECIALLY ACROSS OUR SOUTH, AS DEWPOINT TEMPS HAVE INCREASED 5 TO
10 DEGREES IN THE LAST 3 HOURS NEAR THE RED RIVER. THE MOISTURE
INTERACTION WITH THIS FIRST SYSTEM MAY PRODUCE ENOUGH FORCING FOR
LIGHT RAIN TO DEVELOP INITIALLY ACROSS NORTHWEST INTO CENTRAL
OKLAHOMA THIS EVENING. HOWEVER, MARGINAL INSTABILITY ACROSS
SOUTHEAST OKLAHOMA MAY PRODUCE A FEW WEAK THUNDERSTORMS ALSO AS
THE DISTURBANCE MOVES THROUGH. FOR THURSDAY, THE SURFACE HIGH
WILL BUILD OVERHEAD, WITH A RETURN OF SOUTH SFC WINDS AGAIN FOR
FRIDAY. OUR SECOND WAVE AND WEAK COLD FRONT WILL COME THROUGH
LATE FRIDAY NIGHT. NO POPS ARE EXPECTED WITH THIS SECOND WAVE AT
THIS TIME, ALTHOUGH FIRE DANGER WILL BE INCREASING NEAR CRITICAL
DURING THE DAY DUE TO THE WARMER AND DRIER AIR.

FOR THE EXTENDED, ZONAL FLOW ALOFT WILL BE IN PLACE FOR SATURDAY,
KEEPING THINGS QUIET WITH UNSEASONABLY WARM TEMPERATURES
PERSISTING. BEGINNING SUNDAY INTO EARLY NEXT WEEK MAY HAVE ACTIVE
CONVECTIVE WEATHER.  MOISTURE WILL ONCE AGAIN BE ON THE INCREASE,
WHILE A SHORT WAVE MAY PRODUCE SOME ISOLATED -TSRA FOR SUNDAY.
HOWEVER, A MUCH LARGER TROUGH WILL BE MAKING ITS APPROACH, WHILE THE
MOISTURE INCREASE SHARPENS A DRYLINE ACROSS THE TEXAS PANHANDLE.
WITH THIS SPRINGTIME SETUP IN PLACE, A MUCH STRONGER AND MORE
WIDESPREAD STORM SYSTEM WILL BE POSSIBLE FOR LATE MONDAY AND
ESPECIALLY TUESDAY AS ITS ASSOCIATED COLD FRONT WILL PUSH THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  45  66  38  70 /  20   0   0   0
HOBART OK         43  69  38  73 /  10   0   0   0
WICHITA FALLS TX  47  71  40  75 /   0   0   0   0
GAGE OK           37  66  37  76 /  10   0   0   0
PONCA CITY OK     40  64  33  70 /  10   0   0   0
DURANT OK         49  69  42  70 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR OKZ004>047-050-
     051.

TX...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR TXZ083>090.

&&

09/23/23
Hazardous weather outlook, Mar 2, 7:20 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CST WED MAR 2 2016

OKZ004>048-050>052-TXZ083>090-031800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
720 PM CST WED MAR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
A FEW THUNDERSTORMS MAY FORM ACROSS PARTS OF CENTRAL AND EASTERN
OKLAHOMA. ONE OR TWO OF THESE COULD PRODUCE WIND GUSTS 50-60 MPH AND HAIL AROUND 1
INCH DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
TO BE A CONCERN THROUGH FRIDAY...ESPECIALLY OVER WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. FIRE WEATHER CONDITIONS WILL INCREASE
AGAIN EARLY NEXT WEEK ACROSS WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.

.THUNDERSTORMS...
AN APPROACHING STORM SYSTEM WILL BRING THE CHANCE OF THUNDERSTORMS
BACK TO OKLAHOMA AND WESTERN NORTH TEXAS SATURDAY NIGHT THROUGH
NEXT TUESDAY. SOME STRONG STORMS WILL BE POSSIBLE.

.STRONG WINDS...
PERIODS OF STRONG WIND WILL OCCUR THROUGH EARLY NEXT WEEK. THE
STRONGER WINDS ARE EXPECTED ON FRIDAY...SUNDAY..AND MONDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Mar 2, 9:00 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CST WED MAR 2 2016

OKZ028-029-030330-
MCCLAIN OK-CLEVELAND OK-
900 PM CST WED MAR 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCLAIN AND
SOUTHEASTERN CLEVELAND COUNTIES UNTIL 930 PM CST...

AT 859 PM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR COLE...MOVING
EAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3486 9716 3486 9725 3502 9767 3522 9765
      3511 9717
TIME...MOT...LOC 0259Z 289DEG 39KT 3511 9760

WR

The radar

The Norman radar (KTLX), 41 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, McClain

When
March 2, 9:02 PM CST
Where
McClain County, 0.69 mi S of Blanchard
Measured
1.25 in hail
Reported by
Public
Coordinates
35.130, -97.660

Hail, Grady

When
March 2, 9:06 PM CST
Where
Grady County, 3.66 mi ENE of Middleberg
Measured
1 in hail
Reported by
Public
Coordinates
35.130, -97.680

Hail, McClain

When
March 2, 9:28 PM CST
Where
McClain County, Dibble
Measured
1 in hail
Reported by
Public
Coordinates
35.030, -97.630

Hail, McClain

When
March 2, 9:37 PM CST
Where
McClain County, 4.73 mi ENE of Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.080, -97.400

Hail, McClain

When
March 2, 9:40 PM CST
Where
McClain County, Purcell
Measured
1 in hail
Reported by
Public
Coordinates
35.010, -97.370

Hail, Pontotoc

When
March 2, 10:07 PM CST
Where
Pontotoc County, 7.68 mi N of Vanoss
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.870, -96.890

Hail, Pontotoc

When
March 2, 10:15 PM CST
Where
Pontotoc County, 5.71 mi W of Byng
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.850, -96.770

Hail, Pontotoc

When
March 2, 10:27 PM CST
Where
Pontotoc County, 2.19 mi NE of Ada
Measured
1.25 in hail
Reported by
Public
Coordinates
34.790, -96.650

Hail, Hughes

When
March 2, 10:30 PM CST
Where
Hughes County, 6.22 mi S of Stuart
Measured
1.75 in hail
Reported by
Public
Coordinates
34.810, -96.100

Relayed by Hughes county EM. No damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615191, 615192, 615193, 615194, 615195, 615196, 615197, 615198, 615199.